Alert archive / Nevada / Flash Flood Warnings in 2023

Flash Flood Warning 30, NWS Las Vegas, NV

August 1, 2023Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 1, 2023, 1:16 PM PDT for Clark County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2023, 1:16 PM PDT (20:16 UTC)
Expired
Aug 1, 2023, 4:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 31 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

610 
WGUS55 KVEF 012016
FFWVEF
NVC003-012315-
/O.NEW.KVEF.FF.W.0030.230801T2016Z-230801T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
116 PM PDT Tue Aug 1 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Clark County in southern Nevada...

* Until 415 PM PDT.

* At 116 PM PDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Up to 
  2.5 inches of rain have fallen. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  mainly rural areas of Central Clark County southeast of Jean.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3559 11519 3566 11537 3581 11529 3580 11511

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MW
2 follow-up statements
792 
WGUS75 KVEF 012128
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
228 PM PDT Tue Aug 1 2023

NVC003-012315-
/O.CON.KVEF.FF.W.0030.000000T0000Z-230801T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
228 PM PDT Tue Aug 1 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM PDT THIS 
AFTERNOON FOR CENTRAL CLARK COUNTY...

At 228 PM PDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Up to 3 
inches of rain have fallen. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  mainly rural areas of Central Clark County southeast of Jean.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3559 11519 3566 11537 3581 11529 3580 11511

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MW
717 
WGUS75 KVEF 012312
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
412 PM PDT Tue Aug 1 2023

NVC003-012322-
/O.EXP.KVEF.FF.W.0030.000000T0000Z-230801T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
412 PM PDT Tue Aug 1 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 415 PM PDT THIS AFTERNOON FOR 
CENTRAL CLARK COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3559 11519 3566 11537 3581 11529 3580 11511

$$

MW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 1:10 AM PDT, 12 hours 6 minutes earlier.

Area forecast discussion, Aug 1, 1:10 AM PDT, 12 hours 6 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
110 AM PDT Tue Aug 1 2023

.SYNOPSIS...A compact upper disturbance will continue to provide
enhanced lift within a high moisture environment for another round
of thunderstorm development today. Thunderstorm activity will
continue into Wednesday before dry weather and hot conditions
return to the area Thursday through the weekend.

&&

.SHORT TERM...Tonight through Thursday night.

For the rest of tonight and Tuesday, convection in our area will
be influenced by an upper trough which lifted northward out of
Mexico on Monday. A combination of highly anomalous moisture,
multiple embedded features within the trough, and generally light
steering flow is leading to rain efficient storms producing
roughly 1-2 inches of rain per hour. Additionally, a multitude of
outflow boundaries from thunderstorms have produced gusty winds
to around 40 mph in places. High temperatures yesterday were
cooler across the board as advertised, falling to or below
seasonal averages. Further cooling is expected today with high
temperatures expected to be around 5 degrees cooler then Monday.

Regarding expected convective activity today, scattered showers
and thunderstorms are forecast generally east of a line extending
from Barstow CA to Tonopah NV with more isolated type storms west
of this line. Lincoln County is forecast to be the focus area for
numerous showers/storms this afternoon but there is a high
probability for storms developing in Clark, Mohave, and eastern
San Bernardino counties including the Mojave National Preserve
where the York wildfire is ongoing. Hires models forecast a number
of strong outflow winds with storms today although the location
of any individual storm and subsequent strength of the outflow
winds will be more of a near-term mesoanalysis determination.

Models begin to show signs of drying under a southwest flow aloft
on Wednesday however it is primarily confined to the far
southwest and western portions of the forecast area. Much of the
rest of the region remains under the threat of experiencing more
thunderstorm activity. The highest chances are over Lincoln
County and northern Mohave County. Scattered storms are possible
across much of southern Nevada, parts of southeast California, and
Mohave County in northwest Arizona. Thunderstorm activity mostly
ends overnight Wednesday into Thursday with only a few isolated
storms lingering in northern Lincoln and northern Mohave counties
Thursday afternoon as dry southwest to west flow aloft takes
control. Temperatures claw their way back to 100 degrees in Las
Vegas on Wednesday then climb closer to seasonal levels on
Thursday.

.LONG TERM...Friday into Next Week...
The plume of Monsoonal moisture responsible for early week showers
and storms will lift northeastward as high pressure becomes
reestablished across the southwest U.S. This results in rather high
confidence in a return to hot and dry conditions this weekend. All
of the ensembles point to this solution, with the National Blend of
Models depicting a return of highs some 5 to 10 degrees above
seasonal normals. This would mean highs of 105 to 110 in the Vegas
Valley, and naturally hotter in our more heat-prone areas such as
Death Valley and the Colorado River Basin. Otherwise, rather benign
weather conditions are on tap with virtually no chance of meaningful
precipitation.

&&

.AVIATION...For Harry Reid...Gusty northeast winds will continue at
the terminal over the next few hours before falling into a light and
variable pattern through the remainder of the early-morning hours.
Mid-morning, winds will generally favor the east-northeast remaining
below 8 kts. As the afternoon progresses, winds will become south-
southeasterly between 10 and 15 kts. The exception to this will be
in the event that thunderstorms form in the vicinity of the
terminal, which could kick out gusts between 30 and 35 kts, with the
best chances of occurrence between 20 and 02Z. Reduced surface and
slant visibility can be expected through the TAF period due to smoke
from the York Fire in the Mojave National Preserve.

For the rest of southern Nevada, northwestern Arizona, and
southeastern California...Another day of scattered showers and
thunderstorms expected. With thunderstorm formation will come the
risk of gusts between 30 and 35 kts at local terminals. Best chances
of vicinity thunderstorms for the Las Vegas Valley TAF sites will be
between 20 and 02Z; best chances for the Colorado River Valley TAF
sites will be between 22 and 04Z; best chances for KDAG will be
between 20 and 06Z. KBIH can expect VCSH between 23 and 08Z, though
an isolated instance of a thunderstorm cannot be ruled out.
Otherwise, the prevailing wind direction across the region will be
south-southwest. Some reduction in surface and slant range
visibility can be expected through the TAF period across Clark,
northern Mohave and eastern San Bernardino counties due to smoke
from the York Fire in the Mojave National Preserve.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

SHORT TERM...Salmen
LONG TERM...Austin
AVIATION...Varian

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:21 PM PDTSevere Thunderstorm WarningVEFClark39 min
Jul 31, 10:27 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr

Nearby

Flash Flood Warnings in Nevada, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.